Alert archive / Texas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 301, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 14, 2004, 2:27 PM CDT for Brewster County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 14, 2004, 2:27 PM CDT (19:27 UTC)
- Expired
- Aug 14, 2004, 3:15 PM CDT
- In force
- 48 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Brewster County, TX
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 7.5 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1462 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 141927 SVRMAF TXC043-142015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 226 PM CDT SAT AUG 14 2004 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN BREWSTER COUNTY IN SOUTHWEST TEXAS THIS INCLUDES THE CITY OF ALPINE * UNTIL 315 PM CDT * AT 223 PM CDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 5 MILES SOUTHWEST OF ALPINE...MOVING SOUTHEAST AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... ALTUDA... DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3039 10379 3022 10379 2996 10337 3042 10329 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 2:04 PM CDT, 23 minutes earlier.
Area forecast discussion, Aug 14, 2:04 PM CDT, 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 204 PM CDT SAT AUG 14 2004 .SHORT TERM... THE GFS LOOKS TO BE INITIALIZED BEST...PARTICULARLY WITH THE COMPACT CIRCULATION EVIDENT IN WATER VAPOR IMAGERY OVER NORTHERN CHIHUAHUA... AND IN THE LOW LEVEL MOISTURE AND WIND FIELDS. AS A RESULT THE SHORT TERM GRIDS TREND TOWARD ITS SOLUTION. EXPECT ONGOING CONVECTION OUT WEST TO EXPAND NORTHEAST THIS EVENING WHILE ANOTHER ROUND OF CONVECTION DEVELOPS OVER NORTHERN CHIHUAHUA AND TRANSLATES EAST LATE TONIGHT. AS A RESULT TWO MAXIMA OF QPF ARE EXPECTED...ONE OVER SOUTHEASTERN NEW MEXICO EAST ACROSS THE NORTHWESTERN PERMIAN BASIN... AND ANOTHER STRETCHING FROM NORTHERN PRESIDIO COUNTY NORTHEAST ACROSS THE DAVIS MOUNTAINS. LOCALLY HEAVY RAINFALL IS REASONABLE ACROSS THESE AREAS GIVEN REASONABLE LOW LEVEL INFLOW...UPPER DYNAMICAL FORCING...AND PRECIP WATER VALUES OVER THREE CM. WE WILL NOT HOWEVER ISSUE A FLASH FLOOD WATCH ATTM GIVEN THE EXPECTED ISOLATED NATURE OF THE HEAVY RAINFALL. AND WHILE THE LIKELIHOOD OF SEVERE CONVECTION IS LOW THIS EVENING...WE WOULD NOT BE SURPRISED TO SEE A ONE OR TWO PULSE MULTICELLS LAY DOWN MARGINALLY SEVERE WIND AND HAIL...PARTICULARLY OVER THE WESTERN BASIN SOUTH INTO THE LOWER TRANS PECOS WHERE LOW LEVEL INSTABILITY IS GREATEST. REGARDING THE GRIDS...WE HAVE BLENDED THE GFS AND ETA QPF IN THE FIRST 12H AS THE GFS MAXIMA LOOK GOOD DESPITE THIS MODELS PROPENSITY FOR CONVECTIVE FEEDBACK AND INFLATED QPF. HIGHEST POPS ARE MORE OR LESS COLOCATED WITH THE HIGHEST QPF...WITH CHANCE TO LOW LIKELY CATEGORY ACROSS THE WEST TAPERING TO SLIGHT CHANCE CATEGORY ACROSS THE FAR EASTERN CWFA. THE GFS COMPARES BEST TO CURRENT CONDITIONS IN TD AND WIND FIELDS...AND THESE GRIDS ARE WEIGHTED HEAVILY TOWARD ITS SOLUTION. LASTLY...A GUIDANCE CONSENSUS APPROACH TO MIN TEMPS OVERNIGHT LOOKS ACCEPTABLE. .LONG TERM... THE MID/UPPER AIR RIDGE AXIS WILL PERSIST OVER THE THE ROCKIES/ GREAT BASIN THROUGH MONDAY KEEPING THE FA UNDER NORTHWEST MID LEVEL FLOW. MODELS ARE CONSISTENT WITH ESTABLISHING A WEAKNESS/UPPER LOW OVER SOUTHERN NEW MEXICO/FAR WEST TEXAS NEAR THE SOUTHERN PERIPHERY OF THE DIRTY RIDGE. THIS SOLUTION IS FEASIBLE GIVEN CURRENT VAPOR IMAGERY TRENDS SHOWING A SIGNIFICANT MOISTURE PLUME OVER THE SOUTHWEST U.S. AND AT LEAST TWO DISTINCT SHORTWAVES INFRINGING UPON THE SOUTHERN PART OF THE RIDGE AXIS. THE RESULT WILL BE A CONTINUED CHANCE OF CONVECTION/RAIN ACROSS THE AREA. ALTHOUGH DIFFERING IN SPECIFICS ALL GUIDANCE SUGGEST RELATIVELY HIGH POPS ACROSS THE FA SUNDAY. WE WILL FOCUS THE HIGHEST GRIDDED POPS OVER THE WESTERN HALF OF THE FA THROUGH MONDAY IN PROXIMITY TO WEAK DYNAMICS ASSOCIATED WITH THE WEAK MID LEVEL LOW. THE MID/UPPER RIDGE WILL BREAK DOWN BY LATE TUESDAY AS A SHORTWAVE TROUGH BECOMES ESTABLISHED OVER THE WESTERN SOUTHERN PLAINS. WILL SHIFT GRIDDED POPS NORTH AND EAST WITH TIME WEDNESDAY AND THURSDAY AS THE TROUGH PROPAGATES OVER THE SOUTHERN PLAINS. AT THIS TIME THE DRIEST PERIOD APPEARS TO BE FRIDAY WHEN THE PASSING SOUTHERN PLAINS SHORTWAVE MAY DEEPEN TO A CLOSED LOW OVER THE SOUTH-CENTRAL U.S. AND AMPLIFIES A RIDGE OVER NORTHERN MEXICO. SURFACE RIDGING WILL USHER A DRIER AIRMASS FROM THE VICINITY OF THE GREAT BASIN. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 87 66 87 66 / 20 60 20 40 CARLSBAD NM 87 63 85 64 / 40 50 40 40 DRYDEN TX 87 67 87 67 / 10 50 20 30 FORT STOCKTON TX 87 65 86 66 / 30 60 40 40 GUADALUPE PASS TX 79 60 78 61 / 50 40 40 40 HOBBS NM 86 62 85 65 / 30 70 40 40 MARFA TX 82 57 79 58 / 30 70 40 30 MIDLAND INTL AIRPORT TX 86 65 87 66 / 20 60 20 40 ODESSA TX 87 65 87 65 / 20 60 30 40 WINK TX 92 67 93 68 / 30 60 40 40 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...NONE. NM...NONE. && 70/10
Hazardous weather outlook, Aug 14, 2:18 PM CDT, 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 218 PM CDT SAT AUG 14 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-151000- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 218 PM CDT (118 PM MDT) SAT AUG 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF SOUTHEASTERN NEW MEXICO AND WEST TEXAS TONIGHT. A FEW OF THESE STORMS MAY BECOME SEVERE THIS EVENING FROM THE WESTERN PERMIAN BASIN SOUTH INTO THE LOWER TRANS PECOS REGION OF WEST TEXAS. WIND GUSTS OVER 60 MPH AND HAIL TO THE SIZE OF QUARTERS WILL BE POSSIBLE FROM THESE STORMS. DEADLY LIGHTNING WILL ALSO BE POSSIBLE IN AND NEAR ANY THUNDERSTORM. LOCALLY HEAVY RAINFALL...WITH RATES EXCEEDED AN INCH PER HOUR...WILL BE POSSIBLE TONIGHT...ESPECIALLY OVER SOUTHEASTERN NEW MEXICO AND THE WESTERN PERMIAN BASIN SOUTH ACROSS THE DAVIS MOUNTAINS. LOCALIZED FLOODING OF ARROYOS...NORMALLY DRY WASHES AND DRAWS...LOW WATER CROSSINGS...AND OTHER LOW LYING AREAS WILL BE POSSIBLE OVERNIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 2:41 PM CDT | Flash Flood Warning | MAF | Brewster | 3 hr |
| Aug 14, 4:13 PM CDT | Flash Flood Warning | MAF | Pecos | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.